Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

A Day in the Life

Posted Feb 23 2012 12:00am

Let me preface this post by saying a few things:

-I don’t want to sound whiny or ungrateful, but in the words of a good friend, who has a child with AMC, “it is what it is.”

-I want to glorify God in all I do; how I live, raise our son, be a wife to my Hubby, serve in our local church and I make choices, I ask that you don’t judge them, but try to understand them as best you can.

-I am blessed to have a Hubby who does help as much as is possible for him, since he works 40+ hours a week.

- I am well aware that there are people who have way more to deal with than we do. I know a very close friend of ours who has a son who is medically fragile and they have WAY more than us to contend with.

-And finally, I want to make it VERY CLEAR, no matter what you may or may not read into what I am about to write, I WOULDN’T trade this life for in anything in this world!

So, here we go!

I have felt a pressing in my heart to write about what a “typical” day looks like for us, raising a child with special needs, more specifically raising a child with Arthrogryposis Multiplex Cogenita. Keep in mind that everyone with this diagnosis is not the same, so this is how our school/week days look like with J.

5:30/5:45 am: I wake up, start the coffee, have “quiet time” and take a shower.

6:15 am: Jon wakes up. He makes the coffee. Typically, I am in overdrive mode to get my hair dry and make up on. As well as start gathering things to make breakfast and lunch for J to take to school.

6:20 am: Jon and I go and sit on our back porch, drink our coffee and talk.

6:30 am: We wake J up and Jon takes him to the potty. Jon hops in the shower and I get J dressed for school. Keep in mind, J can not do most self-help skills independently yet, so getting him dressed is a Physical and Occupational Therapy session in itself. Typically, getting dressed involves: stretching his legs and arms, since he’s been in braces all night. Getting his pants on to his knees and then putting his shoes on, assisting him in velcroing them. Then I stand him up and assist him in pulling up his pants. Next, we stand in the walker and I assist him in putting on his shirt.  Still standing in the walker, I brush his hair (some mornings he helps, some he doesn’t).

6:45/6:50 am: We get his walker situated on the tile (by this point Jon is out of the shower and getting dressed, so he can spend the next 30 minutes watching J stand) and then we walk with  assistance (basically J in the walker and me crawling backwards on the floor to help him from the front of the walker) all the way from his room to the living room. We don’t have a overly huge house, so for someone who is not using a walker and learning to walk, it takes about 1-2 minutes depending on pace. However, since this is PT for J, it takes about 10-15 minutes depending on his cooperation level that morning! :)

7 am: Jon sits on the sofa while J stands in his walker watching TV. TV is a big treat in our house for J, so we let him do it while he stands. Meanwhile, I am preparing breakfast and lunches for the day. I am also making sure that all of J’s things are in his booksack and everything will be ready for us to leave.

7:30/7:35 am: Jon takes Jackson out of his walker, (we are working up to an hour, but are at 30 minutes for now) unlocks his braces and allows him to either floor sit or lay down. Jon leaves for work and J finishes his show, while I tend to last minute details of finishing up getting dressed or packing things up and putting them in the car.

7:40/7:45 am: I take J into the bathroom, help him stand on a stool and brush his teeth, I make sure they are good and clean and we load in the car to leave for school. (keep in mind, that since I have already loaded his walkers for school, I have to then carry him to the car and put him in his car seat.

8:00/8:10 am: We arrive at school and I have to unload the walkers and his lunch and booksack, as the aide/carpool teachers unload him. They then place him in the walker and he is off to school! I leave school (unless it’s Friday–on Fridays, I stay to meet with his therapists) and head to work.

2/3:00 pm: I leave work and head back to school to get J. I load the walkers back up and the carpool teachers load him up.Then it’s off to whatever therapy we have that day, except on Friday, if he’s had a good week, it’s YOGURT!!!!

3:30 – 5:00 pm: J is in whatever therapy we have that day and I am there supporting him, cheering him on, offering ideas and taking in all they are doing, so that I can repeat it at home. We usually both leave therapy exhausted, but swim days tend to wear us both down the most – on those days, I have to help him change twice at therapy-it’s a lot less easy in the tiny rooms for him to do a whole lot himself.

5:15-5:45 pm: We arrive home and I make J play independently in his playroom for about 30 minutes to an hour (it is important to me that we both have some decompression time). During this time, I usually start on whatever chore I need to complete that day, load or unload the dishwasher, load or unload the dryer and start dinner.

5:45 – 6:15 pm: During this time, we work on “afterschooling” basically for us, it is enrichment and building on skills, like writing. Also, Jon usually arrives home from work around this time.

6:15/6:30 pm: We finish up “afterschooling” and I let J help me get the rest of dinner ready. With his new learning tower, he can help me plate the food. We all sit down as a family to eat-it is one of the MOST important things to me. During dinner, Jon sits by J and helps him to stick his food or get it to his mouth. Depending on what we have, he needs lots or little to no assistance.

7 pm: Usually, J will help my rinse dishes (in his learning tower) and then him and Jon will go to the playroom to play. I finish picking up dinner and getting things together for the next day (lunches, breakfast, school papers, etc.)

7:30 – 8:30 pm: This is either the start of bath time or the star to stretching, J has super sensitive skin, so we bathe him every other day. On bath days, it means Jon gets his bath ready, while I help him get undressed, this involves taking off his long leg braces also. Then, one of us stays in the bathroom and helps him bathe. If it is not a bath day, we take assist in taking off his clothes and braces and start stretching and doing massages. If it is bath day, we do the same after his bath. We stretch his legs and his arms, very well, as he has been in the leg braces all day and his arms have been doing a lot of work. Once we are done stretching, we assist Jackson in putting on his pajamas and put his leg braces back on and put on either his elbow or hand braces (we alternate nights). Afterwards, we read our bible story, say our prayers and since he is in braces, we brush his teeth for him and put him in bed!

8:30 pm: I usually try to get the load of laundry finished and Jon and I try to have some time together and talk about our day. Some nights we just lay on the couch and watch TV. We usually just relax and try to get ready for the next day.

9:30/10:30 pm: We go to bed and try to get some sleep! If we are lucky, we make it thru the entire night, but most nights we (and by we, I mean usually Jon!) are up 1-3 times because J’s braces are bothering him, he needs water or he’s uncomfortable.

That’s our day!

I am not asking for pity or help, I just wanted to put out there, what it’s like and that when I say, “I’m tired”, it’s not just small talk. Thanks for checking in on us!

 

Post a comment
Write a comment:

Related Searches